Over-diagnosis of liver failure after paracetamol poisoning?

October 10, 2002

Danish authors of a Research letter in this week's issue of THE LANCET suggest that there is the potential for clinicians to mistakingly diagnose liver failure after moderate paracetamol poisoning by relying solely on the measurement of one diagnostic marker.

The use of acetylcysteine after paracetamol poisoning is of known therapeutic benefit; acetylcysteine is an anticoagulant (ie. It increases blood-clotting time) which is associated with a decrease in the prothrombin ratio, a protein involved in blood clotting.

Lars Schmidt from Rigshospitalet University, Copenhagen, and colleagues retrospectively assessed the prothrombin index before and during acetylcysteine treatment in 87 patients with moderate paracetamol poisoning. The prothrombin index decreased by around a third after the initiation of acetylcysteine treatment.

Lars Schmidt comments: "In the management of acute paracetamol poisoning, a fall in coagulation activity is generally thought to be a result of decreased synthesis of clotting factors, which is associated with the development of liver failure. Since the indications for starting acetylcysteine treatment are broad, many patients receive treatment without ever developing signs of hepatocellular injury. Our results show that the decrease in prothrombin index values caused by acetylcysteine can be large and, consequently, could be misinterpreted as a sign of liver failure. Even though the prothrombin index provides useful prognostic information, management decisions should not solely be based on measurement of this value."

In an accompanying Commentary (p 1115), Stanislas Pol and Pascal Lebray from Hôpital Necker, Paris, France, conclude: "Physicians have to know that in patients with paracetamol poisoning without liver toxicity an isolated decrease in the prothrombin index may only reflect the interaction between [blood] clotting factors and NAC n-acetylcysteine], and should not be misinterpreted as a predictive factor of acute liver failure. Nonetheless, in cases of paracetamol-related hepatotoxicity...variations of prothrombin time due to hepatic insufficiency which may necessitate liver transplantation has to be suspected before concluding that the decrease in prothrombin time is related to interactions between NAC and clotting factors."
-end-
Contact: Dr Lars E Schmidt, Department of Hepatology A. 2.12.1 Rigshospitalet, Blegdamsvej 9, DK-2100 Copenhagen, Denmark;
T) 45-3545-2358;
F) 45-3545-2913;
E) lars.schmidt@dadlnet.dk

Professor Stanislas Pol, Unité d'Hépatologie, Hôpital Necker, 149 rue de Sèvres, 75747 Paris Cedex 15, France;
T) +33-1-44-49-44-39;
F) 33-1-44-49-44-38;
E) stanislas.pol@nck.ap-hop-paris.fr

Lancet

Related Paracetamol Articles from Brightsurf:

New study reveals poisoning exposures in Australian schools
New research from the University of Sydney has found poisoning exposures in children and adolescents while at school are relatively common and appear to be increasing, highlighting the need for more robust prevention measures.

Paracetamol poisonings up
In 2003, the painkiller paracetamol became available in Switzerland in tablets with a higher dose of the active ingredient.

Easy to overdose on paracetamol if you're selenium deficient, says research
A lack of the mineral selenium in the diet puts people at risk of paracetamol overdose, even when the painkiller is taken at levels claimed to be safe on the packaging, according to collaborative research emerging from the University of Bath and Southwest University in China.

Kiwis stockpile paracetamol, the basis of most calls to National Poisons Centre
While paracetamol was the most common substance of enquiry for calls to the National Poisons Centre in 2018, new research reveals most New Zealanders have large quantities of the painkiller stockpiled in their homes.

Health researchers find solution to life-threatening side effect
Through studies of rats, researchers from the University of Copenhagen may have found the reason behind of a large drop in blood pressure in patients receiving intravenous pain medication.

Opioids for chronic non-cancer pain doubled in quarter century
A review of 24 years of global research has shown opioid prescribing doubled between 1991-2015, with demand most common for chronic conditions such as chronic lower back pain, finds University of Sydney-led research.

Medication use during pregnancy is common in women with preeclampsia
Use of medications during pregnancy is more common in women with preeclampsia than in those without, according to a British Journal of Clinical Pharmacology analysis of women who gave birth at a hospital in Finland in 2002-2016.

Childhood behavior linked to taking paracetamol in pregnancy
A new study by the University of Bristol adds to evidence that links potential adverse effects of taking paracetamol (also known as acetaminophen) during pregnancy.

App helps improve pain control and reduce opiate use after surgery
Patients who underwent total knee replacement and used a smartphone app (PainCoach) at home after surgery consistently reduced opiate painkiller use and improved pain control, according to new research being presented at this year's Euroanaesthesia Congress (the annual meeting of the European Society of Anaesthesiology) in Vienna, Austria (June 1-3).

OHIO study: Acetaminophen can reduce positive empathy for others
A new study by an Ohio University faculty member showed that acetaminophen limited positive empathy a person has for others while taking it.

Read More: Paracetamol News and Paracetamol Current Events
Brightsurf.com is a participant in the Amazon Services LLC Associates Program, an affiliate advertising program designed to provide a means for sites to earn advertising fees by advertising and linking to Amazon.com.